Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 120, NWS La Crosse, WI

August 8, 2000Mower County, Minnesota; Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 8, 2000, 12:18 AM CDT for Mower County, Minnesota; Mitchell County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 8, 2000, 12:18 AM CDT (05:18 UTC)
Expired
Aug 8, 2000, 1:15 AM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mitchell County, IA, Mower County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 11:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 080519
SVRLSE
IAC131-MNC099-080615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOWER COUNTY IN SOUTHEAST MINNESOTA
  MITCHELL COUNTY IN NORTH CENTRAL IOWA

* UNTIL 115 AM CDT

* AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS FROM 11 MILES
  SOUTHWEST OF BLOOMING PRAIRIE TO 5 MILES NORTHWEST OF MANLY...
  MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR AUSTIN AT 1225 AM CDT
  NEAR ST. ANSGAR...ROSE CREEK AT 1235 AM CDT
  NEAR LE ROY...GRAND MEADOW AT 1250 AM CDT

DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE STORMS. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

KRCx

LAT...LON 4384 9334 4348 9324 4326 9352 4331 9260
          4351 9248 4388 9246

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:48 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 9:48 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
948 PM CDT MON AUG 7 2000

ATTENTION FOCUSED ON APPROACHING CONVECTION OVER SOUTHERN MN.
CURRENT ZONES STATE THUNDERSTORMS DEVELOPING...AND THIS WILL HAPPEN.
WILL UPDATE ZONES BEFORE MIDNIGHT TO GO CATEGORICAL FOR WESTERN
ZONES.  SHORT TERM FORECAST WILL EMBELLISH ZONE PRODUCT WITH
TIMING UNTIL I DO.

STORMS FEEDING OF VERY JUICY AIRMASS JUST NEAR BOUNDARY ALONG MN/IA
BORDER. CAPE IN THE 1000-2000 J/KG RANGE...SO ENOUGH SUPPORT TO
CONTINUE. AGREE WITH STORM PREDICTION CENTER THAT CURRENT COMPLEX MAY
EVOLVE INTO MORE OF A LINE WITH WIND DAMAGE THE PRIMARY THREAT.  MAY
END UP INCLUDING A WATCH FOR SOME AREAS WITH THE COMING ZONE UPDATE.

.LSE...NONE.

WELVAERT

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.